Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Having pain in breast after stopping breast feeding. Sonography came clear. Reason?

User rating for this question
Very Good
Answered by

Pediatrician, Surgery
Practicing since : 2003
Answered : 246 Questions
Question
I have pain in right breast from last 10 months( keeps coming time to time)
I stopped Brest feeding my baby 4months back.
I visited the Dr (In Sept 2012) and she gave some antibiotics (smanzen-D/Tolpa D twice for 3days and Augmantin 625mg twice for 3days)and the pain went off.
but again it came back after 2 months or so.
Dr said the pain is because some of the ducts are blocked due to milk deposit and I am getting pain because of that.
she tried to press and remove the milk deposit.
I got sonography done 6month back(5th sept 2012) and the result is
Findings:
Bilateral axillary normal sized lymph nodes are seen. the largest on the right measuring 1.2x0.7cm and on the left measuring 1.1x0.5cm
Impression:
slightly hypoechoic right nipple, likely of inflammatory/infectious etiology; otherwise unremarkable ultrasound of breast.

Still I gets the pain and just saw a Little drop of thick liquid once (2 days back 4th march 2013)on the nipple.
just wanted to know whats can the reason behind the pain and is anything to worry about
Posted Mon, 25 Mar 2013 in Medicines and Side Effects
 
 
Answered by Dr. Anand Sinha 53 minutes later
Hello
Thank you for placing your query with XXXXXXX

The symptoms you describe most accurately fit in with the diagnosis of acute mastitis due to retention of milk. The same is confirmed on the ultrasound. The ducts in the breast tissue, which are supposed to express milk, get blocked due to some reason; the breasts get engorged and cause pain.

The engorgement itself causes pain and if it gets secondarily infected with bacteria it results into acute mastitis which is even more painful. You were prescribed analgesic-anti-inflammatory drugs and antibiotics last time.

However, the duration seems a little less. It is possible that some infection persisted. The engorgement may not be resolved completely too. My advice would be

1. Warm compresses over the breast helps reducing the pain and edema (swelling due to accumulation of fluid)
2. You should use a breast pump to completely empty your breast
3. Maintain good hygiene
4. An adequate course of antibiotics (longer duration, at least 7 days along with added antibiotic to cover anaerobes like metronidazole for appropriate doses consult your surgeon)
5. You should get the discharged checked for bacterial growth and culture. It will help us guide your antibiotic therapy.

Hope that this advice was useful
God bless you
Dr Anand Sinha
MS General Surgery
MCh Pediatric Surgery
Above answer was peer-reviewed by
 
Follow-up: Having pain in breast after stopping breast feeding. Sonography came clear. Reason? 1 hour later
An adequate course of antibiotics (longer duration, at least 7 days along with added antibiotic to cover anaerobes like metronidazole for appropriate doses consult your surgeon)

Kindly prescribe medicines here along with dosage.

I am not getting that much discharge..... so that I that I can give it for testing.

I would like to here from some expert Gynecologist aswell.
 
 
Answered by Dr. Anand Sinha 8 minutes later
Hi,

If you responded to Augmentin before you can repeat that again. The usual dose will be 625 mg. It would be unethical and inappropriate to prescribe you scheduled drugs without doing a proper examination. Please consult your Gynecologist for the exact dosage and duration.

It can cause a little diarrhea. That is because it kills the helpful bacteria in the intestine also. Its nothing to worry about. You can take curds, probiotic milk etc along with the antibiotic and it should be alright. Otherwise it is a safe drug. If the discharge is not much you can skip the culture. But if its copious enough to stain on a swab stick then you should get it done. It will prove helpful.

I have taken a curb-side consultation with my fellow Gynecologist regarding your concerns.

God bless you
Dr Anand Sinha
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor